Amphetamine Toxicity Treatment & Management

Updated: Dec 16, 2016
  • Author: Neal Handly, MD, MS, MSc; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Treatment

Prehospital Care

Prehospital care of patients with amphetamine intoxication often requires physical and chemical restraint of the patient and treatment of complications of intoxication, including seizures, loss of competent airway, cardiac dysrhythmias, and trauma.

Next:

Emergency Department Care

Patients with amphetamine intoxication who present with no life-threatening signs or symptoms may be treated with sedation and observation.

Complications may require the physician to perform procedures to establish airway management or fluid resuscitation or to initiate vigorous cooling measures.

In patients with acute oral ingestion, GI decontamination is performed by the administration of activated charcoal. Orogastric lavage often is not necessary but may be performed when the patient presents with immediately life-threatening intoxication shortly after ingestion. Whole-bowel irrigation may be indicated in suspected cases of body stuffing or body packing (large quantities of drugs in wrapping for international transport or drug hiding, respectively).

Foley catheter placement may be useful to monitor urine output, particularly in situations in which diuretics are administered to manage pulmonary edema. Patients often have decreased urination due to the effects on bladder sphincter muscles to prevent passing urine. Other individuals may be dehydrated after recreational use in raves and club events. Quick assessment of bladder fullness can be performed with bedside ultrasonography or bladder palpation.

Agitation or persisting seizures in patients with amphetamine toxicity requires generous titration of benzodiazepines and a calm soothing environment. Avoid physical restraints, if possible.

Significant cardiac dysrhythmias may require cardioversion, defibrillation, and antidysrhythmics. Prolonged hypertension may present a cardiovascular risk. Use benzodiazepine sedation (nonspecific sympatholysis) to initially manage hypertension, if present. Refractory cases or cases associated with significant end-organ toxicity (eg, cardiovascular accident [CVA], myocardial ischemia) can be managed with intravenous phentolamine, nitroprusside, or nitroglycerin.

Avoid use of beta-blockers in order to prevent unopposed alpha effect (vasoconstriction). Note that combination alpha-adrenergic and beta-adrenergic antagonists may play a valuable role in managing tachycardias; this recommendation is based on class IIb evidence in the revision of unstable angina/non-ST segment elevation myocardial infarction guidelines by the American Heart Association (based on similarities of amphetamine and cocaine toxicities). [26]

Cardiogenic pulmonary edema can be managed with nitroglycerin and diuretics.

Aggressively cool hyperthermic patients with evaporative cooling, ice packs to the groin and axilla, and use of "ice-bath" (total body immersion in ice). Patients with severe hyperthermia (temperature >104°F) associated with psychomotor agitation may require immediate neuromuscular paralysis to rapidly decrease temperature. Temperature control should be achieved within 15-20 minutes upon presentation in order to prevent multiorgan failure and death.

Haloperidol is controversial in the treatment of agitation in any patient with the potential to seize or develop hyperthermia because of associations with lowering the seizure threshold and altering thermoregulation. [27] Of all neuroleptic drugs, however, haloperidol rarely is associated with seizures (minimal effects on seizure threshold). In addition, animal studies suggest that haloperidol can antagonize amphetamine-induced hyperthermia. Haloperidol can be considered as an adjunct to benzodiazepines for afebrile patients with normal vital signs and psychomotor agitation that requires chemical restraint.

Look for and treat traumatic injuries in patients with amphetamine intoxication.

Previous
Next:

Consultations

A medical toxicologist may be consulted for assistance in the management of amphetamine toxicity cases. Patients who demonstrate focal neural deficits or have CT scans of the head that indicate bleeding may need neurologic or neurosurgical consultations. Patients who show significant cardiac injury may require cardiologic consultation.

Previous